Connecticut, 2002

Winter Storm in Connecticut, November 16 to 17, 2002

November 16 to 17, 2002 · NWS ALY · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 16, 3:35 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Nov 16, 3:35 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EST SAT NOV 16 2002

.DISC...
PCPN SLIDING INTO SRN PRTN OF THE CWA ATTM. FRZG RN AND SLEET ACRS
THE XTRM SRN PTN OF THE CWA WITH SM LGT SNW INTO THE CAPTL RGN AS
FAR N AS GFL. TEMPS ARE AOB 30 FROM ALB N AND ARND 32 AT POU. AQW
COMING IN AT 35 WITH A 3 DEG JUMP DURG THE PAST HR.

...MAIN CONCERNIG TO BE ICING...

.SHORT TERM...
WITH THIS PACKAGE WILL HOIST A WINTER STORM WARNING AND A WINTER
WEATHER ADVISORY FOR THE CWA. WL ISSUE AN ADVISORY FOR ULTSER
DUTCHESS AND LITCHFIELD WITH A WINTER STORM WARNING FOR THE
REMAINDER OF THE CWA. ICING WILL BE THE MAIN PROBLEM OVERNIGHT INTO
SUNDAY. POSBLTY EXIST FOR .25 TO .50 INCH OF ICE WITH ISOLATED
HIGHER AMNTS IF HEFTY QPF NMBRS VERIFY ACRS THE RGN.

MN PBLM WITH THE FCST IS THE POOR HNDLG OF THE STRM SYSTM AND THE
ASSOC LLVL AND MID LLVL THERMAL PROFILES. MDLS ARE OFF AND VARY
GREATLY ACRS THE RGN. DID A 18Z RAOB RUN AND HAD A 963MB TEMP OF
-6.0C WHILE THE 12Z MDLS GAVE THE FOLLOWING VALUES NGM +1.2C AT
966MB ETA -0.8C AT 964MB AND THE AVN AT -0.9C AT 962 MB. THE NUMBERS
ALSO VARY AT H8 WITH ONLY THE ETA BEING CLDR. THE TREND HAS BN TWDS
THE CLDR VALUES OF THE AVN MOS NMBRS WHICH ARE AT LEAST IN THE
BALLPARK FOR THE TEMPS ACRS THE RGN TDY. THE OTHER MDLS HAVE BEEN
WAY OFF. LATEST MDL RUNS A TAKING ON A MORE EASTERLY POSITION ON THE
SFC TRACK OF THE LOW AND KP THE CWA UNDER A N TO NE FLW. MDLS WARM
UP THE LLVL AND MLVLS AND I CANT SEE HOW THIS IS POSSIBLE. MAJORITY
OF MDLS ALL HV FRZG/FRZN PCPN CHNG OVR TO RN TNGT. WL GO WITH THE
MINORITY AND KP THE RGN UNDER THE CLDR AIRMASS AND MAINTAIN A FRZG
RN EVENAT ACRS THE CWA. POSSIBILITY EXIST FOR .25  OR BETTER OF ICE
ACCREATION BY MRNG WITH THE N CNTRY FAIRING THE WORST AND ABT .10
ACRS THE MID HUDSON VALLEY INTO CT. NCEP DISCS LN TWDS THIS SCENARIO
AS DID WWE DISC. LK THE WWE TRACK OF THE LOW AND HV USED THIS AS
BASIS FOR FCST. MDLS DO NOT DPN THIS INITIAL LOW QUICKLY UNTIL ITS
UP IN THE GLF OF ME AND DO DPN SCNDRY LO AS IT TRAVELS TEH SAEM PATH
UP THE COAST. WRAP AROUND PCPN MAY BECM SGNFCNT ACRS THE N CTRY LT
SUNDAY AS FRZG PCPN CHNGS BACK OVER TO SNW WITH A GRADUAL CHNGOVR
ACRS THE MHWK VLY CPTL RGN INTO SRN VT AND THE BERKS. MAY SEE SM
ACCUM SNWS HERE AS WELL BUT FOR THE TIME BEING WL JUST MENT LTL
ACCUM PSBL AS MOST OF TIME WAS SPENT ON H12-H24.

HV DISMISSED THE FWC/MEX NMBRS AND WENT WITH THE AVN AND ACTUALLY
COOLED THEM DWN A DEG OR TWO ACRS THE RGN BASED ON 18Z SNDG AND
CURRENT OBS. WSETA ALSO SHWG WEDGE OF CLDR AIR SLIDING SWWD ACRS THE
RGN FROM SRN VT AS THE NGT PROGRESSES AND SFC TO H90 TEMPS DROP TO
ALMOST -2C. AGREE WITH MDLS THAT WAA AT THE MID LVLS WILL OCCUR BUT
NOT TO THE DEG THAT THEY INDICATE BUT ENOUGH THAT THE EVENT WILL NOT
BE  FRZN ONE FOR THE RGN UNTL LTR SUN.

.LONG TERM...
DID SM MINOR TWEAKING TO THE XTND NOTHING MAJOR.

.HYDROLOGICAL STATUS...QPF NMBRS INDICATE GT 1.25 INCHS ACRS THE HSA
WITH HIS SYS AS HI PWS ADVCT INTO THE NE. RUNOFF WILL FLW INTO
STREAMS AND RIVER AND DO NOT SEE AHYDRO PBLM DVLPG ATTM WITH THESE
NMBRS. UPSLOPE RGNS OF THE BERKS/CATSKILLS CUD FAIR HIER WITH QPF
NMBRS BUT AGN DO NOT THNK IT WL BE A PRBLM. NEVERTHELESS, THERE ARE
LIKELY TO BE SHARP RISES ON THE RONDOUT...WAPPINGERS...TENMILE...AND
THE POMPERAUG...ALONG WITH A FLOW INCREASE ON THE LOWER PORTIONS OF
THE HOUSATONIC.

.ALY...WINTER STORM WARNING THRU SUNDAY FOR
NYZ032-033-038>043-047>054-
 058>061-MAZ01-VTZ013-014.
 WINTER WEATHER ADVISORY THRU SUNDAY FOR NYZ063>066-CTZ01
Hazardous weather outlook, Nov 16, 4:49 AM EST, 17 hours 11 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
170945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
449 AM EST SAT NOV 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
HEAVY FREEZING RAIN IS POSSIBLE TONIGHT FROM THE CATSKILLS NORTHWARD
TO THE WESTERN ADIRONDACKS AND EAST INTO SOUTHERN VERMONT AND ACROSS
THE CAPITAL DISTRICT INTO BERKSHIRE COUNTY.  THERE IS THE POTENTIAL
FOR HALF AN INCH OR MORE OF ICE ON POWER LINES AND TREES.  A WINTER
STORM WATCH HAS BEEN POSTED FOR THOSE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THOUGH SEVEN...
HEAVY FREEZING RAIN MAY LINGER TO MID MORNING SUNDAY FROM THE
ADIRONDACKS TO SOUTHERN VERMONT...BUT FREEZING RAIN WILL CHANGE TO
RAIN BEFORE NOON.  THE WINTER STORM WATCH WAS EXTENDED INTO SUNDAY
MORNING IN THESE AREAS.

AFTER SUNDAY MORNING...NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Litchfield

When
November 16, 10:00 PM EST to November 17, 9:00 AM EST
Where
Litchfield forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

A strong nor'easter developed off Cape Hatteras on November 16. The low pressure center then slowly moved north along the coast, reaching Cape Cod by late November 17. At the same time, a shallow layer of arctic air bled south from eastern Canada. This air was cold enough to produce a heavy wintery mix of precipitation during a good portion of the storm across Litchfield County. Generally speaking, 1-3 inches of snow fell as the precipitation arrived late on Saturday morning. As warmer air moved in aloft, the precipitation gradually changed to sleet, then an extended period of freezing rain. The freezing rain produced a buildup of ice between a half and one inch thick on many surfaces. Winds, frequently gusting to around 30 mph combined with the ice and residual leaves left on the trees, to bring many of them down. The ice and wind also brought down a number of power lines. The net result from this storm was one of the greatest power outages ever in Litchfield County. At one point, during the overnight hours of the 17th, well over 50 percent of customers in the county were without power! Many trees were uprooted and some roads were impassable due to the ice and downed debris. Surface temperatures finally rose above the freezing mark later on Sunday morning, thus ending additional icing. As colder air worked back in, some snow fell on the back side of the storm, but additional accumlations were fairly minor. Many businesses and schools were closed up to several days after the storm and it took the better part of a week to completely restore power.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322677.